Tennessee, 2016

Flash Flood and Damaging Wind in Tennessee, June 1, 2016

June 1, 2016 · NWS MEG · 2 events in 2 counties and zones

A weak upper level disturbance passed through the Midsouth during the afternoon and early evening of June 1st. An unstable airmass contributed to scattered thunderstorms of which a couple produced localized flash flooding and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level disturbance passed through the Midsouth during the afternoon and early evening of June 1st. An unstable airmass contributed to scattered thunderstorms of which a couple produced localized flash flooding and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 1:54 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 1, 1:54 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
254 PM CDT WED JUN 1 2016

.DISCUSSION...

Skies are partly cloudy across the forecast area this afternoon
with temperatures in the 80s. Scattered thunderstorms have begun
to develop across portions of West Tennessee and in sections of
Arkansas just west of the forecast area. A weak frontal boundary
extends from northern Illinois through central Missouri and into
west Texas.

This front will continue to move southeast tonight. Additional
thunderstorms will develop this evening ahead of the front with
some of this activity moving into the forecast area. Thunderstorm
activity will gradually diminish especially after midnight.
Temperatures will remain warm with lows Thursday morning in the
mid 60s to lower 70s.

By Thursday...the front will move into the forecast area. This
will produce a better chance of thunderstorms during the day.
Temperatures will remain fairly warm with highs in the 80s. By
Thursday night the front stalls out over north Mississippi and
weakens. This will mean there should be fewer thunderstorms during
the evening hours.

On Friday...an upper level low meanders across Texas which will
increase the chance for thunderstorm development for Friday and
Friday night especially over western sections of the forecast
area. On Saturday a new cold will be approaching the region. This
will lead to more thunderstorms developing ahead of the front and
moving across the forecast area for both Saturday and Saturday
night. By Sunday...the cold front will be moving out of the
forecast area bringing a end to the threat of thunderstorms from
north to south.

High pressure will start to build into the region by Sunday night.
This will bring an end to the threat of thunderstorms. Dry weather
should continue from Sunday night through next Wednesday.
Temperatures are expected to remain near normal during this period
as well.

ARS

&&

.AVIATION...

18Z TAF Set

Diurnal showers and thunderstorms are beginning to pop across the
CWA. TSRAS could reduce VSBYS. Will add reduced VSBYS to previous
forecasts TEMPO groups. Otherwise...VFR conditions are expected.
Convection should die off by 2-3Z. New development may begin to
develop around 15Z near KJBR. Light and variable winds will occur
over the next 24 hours.

KRM

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 1, 8:21 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
921 AM CDT WED JUN 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021630-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
921 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY AND TONIGHT AS A
WEAK COLD FRONT DROPS THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG STORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Gibson

When
June 1, 2:45 PM CST to 4:45 PM CST
Where
Gibson County, 0.7 mi NNW of Humboldt Arpt to 1.49 mi W of Humboldt Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.809, -88.876

Esquire Peek Road partially washed out from heavy rains. Approximately 2 to 3 inches fell in less than an hour.

Thunderstorm Wind, Fayette

When
June 1, 5:10 PM CST to 5:20 PM CST
Where
Fayette County, 0.65 mi SSW of Piperton to 1.07 mi NNE of Piperton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.041, -89.632

Multiple trees down on Commerce Road south of Highway 57. Also a few trees and a powerpole down on Fletcher Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635102, 635103.